Indiana, 2022

Damaging Winds in Indiana, June 22, 2022

June 22, 2022 · NWS LMK · 10 events in 3 counties and zones

A weak cold front moved through the Ohio Valley on June 22nd, with showers and thunderstorms developing just ahead of the front during the afternoon hours. Across southern Indiana, a cluster of disorganized showers and thunderstorms intensified and merged into a line as they approached the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak cold front moved through the Ohio Valley on June 22nd, with showers and thunderstorms developing just ahead of the front during the afternoon hours. Across southern Indiana, a cluster of disorganized showers and thunderstorms intensified and merged into a line as they approached the Ohio River. Ahead of the cold front, temperatures surged into the mid-90s with dewpoints in the low-to-mid 70s, and storms had large amounts of instability to work with. Storms intensified enough to produce severe wind damage, mainly across Clark and Floyd County before crossing the Ohio River into central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 22, 2:02 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 22, 2:02 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
302 PM EDT Wed Jun 22 2022

.Short Term...(This evening through Thursday)
Issued at 234 PM EDT Wed Jun 22 2022

Cu field has developed this afternoon ahead of a weak cold front
currently pushing through the southern half of Indiana. Already
starting to see a few thunderstorms pop up and expect more to
initiate as the afternoon continues. Outside of areas that have seen
rainfall, there are many locations with temperatures in the 90s and
dewpoints continuing to hold steady in the low to mid 70s. The
combination of high temps and dewpoints has resulted in a short-
fused heat advisory for portions of southern Indiana and central
Kentucky where heat index values have climbed to +105 degrees. This
advisory will continue until 23.00z this evening.

As mentioned previously, expect additional isolated to scattered
storms to blossom up across the region as the front slowly sags
southward this afternoon and evening. While deep layer shear is very
weak, SPC mesoanalysis parameters shows ample amounts of instability
(+2000 J/KG MLCAPE) and potential for strong/severe downdrafts
(+1400 J/KG DCAPE) ahead of the front. The main threat with the
strongest storms will be damaging wind gusts with tall thunderstorm
cores that collapse.

Storms will gradually weaken and push south/east of the region after
sunset. The weak cold front should clear the area by early tomorrow
morning, and gradually usher in some drier and slightly 'cooler' air
for Thursday. Highs Thursday afternoon will climb into the upper 80s
for many spots, but dewpoints will likely be in the mid to upper
50s.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Jun 22 2022

Thursday Night - Saturday...

At the start of the extended period, broad upper ridging will be
centered over the south-central CONUS while at the surface an area
of high pressure drifts eastward through the OH Valley. This will
result in mostly dry weather and gradually warming temperatures for
the end of the week and into the first half of the weekend. High
temperatures will start off in the upper 80s to lower 90s Friday
afternoon, then warming into the lower to mid 90s for Saturday.
Overnight lows will likely remain in the 60s.

Model guidance is starting to hint at the possibility for some
isolated showers and storms Saturday afternoon as subtle shortwave
energy pushes through the OH Valley overtop the ridge. Low
confidence in precip chances but will leave the NBM slight chance
PoP over the Lake Cumberland region as model soundings indicate
slightly better moisture and instability here.

Sunday - Wednesday...

The ridge will begin to break down moving into Sunday as an upper
shortwave/closed low pushes along the US/Canada border into
southeastern Ontario. At the surface, this will allow the associated
cold front to push through the area Sunday, bringing our best
chances for showers and storms in the extended period. Model
discrepancies lend to lower confidence on timing, but current
thinking is that best chances for precip will be Sunday evening into
the overnight hours.

Temperatures will cool behind the front for the start of next week,
with highs in the lower to mid 80s on Monday. Then a gradual warming
trend will take hold through the end of the period as upper ridging
begins to nudge in from the west, with high temperatures pushing
towards the upper 80s to lower 90s once again by Wednesday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Wed Jun 22 2022

A slow moving front will trigger off isolated to scattered showers
and thunderstorms this afternoon across portions of southern Indiana
and central Kentucky. Appears the 'greatest' threat for any storms
will be east of the I-65 corridor, where mention of VCTS is
warranted at SDF/LEX. West of the I-65 corridor, there is isolated
storm potential, but overall coverage does not warrant VCTS mention
at HNB/BWG at this time. Any site that is impacted by a storm will
see brief but impactful reductions in cigs/vis.

Winds will stay out of the north/northwest tonight into tomorrow
morning behind the cold front. VFR conditions are anticipated during
this timeframe.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ077>079-084-089>092.

KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>065-070>072.

&&

Short Term...DM
Long Term...JML
Aviation...DM
Hazardous weather outlook, Jun 22, 1:55 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
255 PM EDT Wed Jun 22 2022

INZ077>079-084-089>092-KYZ023>043-045>049-053>057-061>065-070>072-
231900-
Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-
Including the cities of Salem, Scottsburg, Madison, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville,
Bowling Green, Franklin, and Providence
255 PM EDT Wed Jun 22 2022 /155 PM CDT Wed Jun 22 2022/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat indices will remain above 105 degrees through the early evening.

Isolated strong to severe storms may persist through the early
evening hours, but will gradually wane after sunset. The main threat
in the strongest storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from northwest to southeast around 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076-083-KYZ066-067-073>078-081-082-231900-
Orange-Dubois-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, Liberty, Stanford,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
255 PM EDT Wed Jun 22 2022 /155 PM CDT Wed Jun 22 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated strong to severe storms may persist through the early
evening hours, but will gradually wane after sunset. The main threat
in the strongest storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from northwest to southeast around 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

The radar

The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 22, 2:42 PM EST
Where
Scott County, Lexington
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.650, -85.620

A tree was down in Lexington.

Thunderstorm Wind, Clark

When
June 22, 2:47 PM EST
Where
Clark County, 0.88 mi NW of Borden
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.480, -85.960

Trees were down on Daisy Hill Road.

Thunderstorm Wind, Floyd

When
June 22, 2:50 PM EST
Where
Floyd County, 0.79 mi W of Greenville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.381, -85.995

Trees were down across Voyles Road.

Thunderstorm Wind, Clark

When
June 22, 3:03 PM EST
Where
Clark County, 1.61 mi S of Henryville
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.507, -85.765

Trees were down at the intersection of US 31 and Biggs Road.

Thunderstorm Wind, Clark

When
June 22, 3:10 PM EST
Where
Clark County, 0.54 mi E of Charlestown
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.450, -85.660

There was a downed power line hanging down over a street.

Thunderstorm Wind, Clark

When
June 22, 3:10 PM EST
Where
Clark County, 0.47 mi W of Charlestown
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.449, -85.679

Trees and large limbs were down on State Road 403.

Thunderstorm Wind, Clark

When
June 22, 3:13 PM EST
Where
Clark County, 0.21 mi SSW of Oak Park
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.297, -85.702

A large tree limb fell on a fence near Bartholomew Boulevard.

Thunderstorm Wind, Floyd

When
June 22, 3:20 PM EST
Where
Floyd County, 1.98 mi W of New Albany
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.300, -85.837

There was a tree down on West Street.

Thunderstorm Wind, Floyd

When
June 22, 3:25 PM EST
Where
Floyd County, 5.4 mi S of Edwardsville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.203, -85.884

A tree fell on top of a car on 111 South.

Thunderstorm Wind, Floyd

When
June 22, 3:25 PM EST
Where
Floyd County, 1.77 mi WSW of New Albany
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.290, -85.830

A tree fell down on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037880, 1037881, 1037882, 1037883, 1037884, 1037885, 1037886, 1037887, 1037888, 1037889.